Home Health Woman Has Anaphylactic Reaction to Semen in First Reported Case of Its...

Woman Has Anaphylactic Reaction to Semen in First Reported Case of Its Kind – ScienceAlert

16
0
SHARE
Woman Has Anaphylactic Reaction to Semen in First Reported Case of Its Kind – ScienceAlert

Sex is supposed to be fun. Throwing up and breaking out into hives after having sex with your partner is decidedly not fun, but that’s what recently happened to a 31-year-old woman in Spain.

By the time she showed up at the emergency room of the General University Hospital of Alicante, she was vomiting profusely, had shortness of breath, and her entire body was covered in hives.

The doctors diagnosed her with a moderate anaphylactic reaction, and tried to figure out what had caused it.

Their only clue: the patient’s reaction had started after having unprotected sex with her male partner, which involved “oral ejaculation” according to the case report.

Most people may not know this, but one can actually be allergic to semen. Known as seminal plasma hypersensitivity, it’s a rare allergic reaction that mostly affects women. What we call ‘semen’ is actually a pretty complex mixture that includes seminal plasma – the liquid that carries and feeds the little sperm.

This plasma contains various proteins, thought to be the cause of semen allergy. It’s often misdiagnosed and hasn’t been studied that much, so researchers don’t precisely know which of those proteins are sending some people’s immune systems into overdrive.  

A person with this type of allergy can have a local reaction wherever they come into contact with semen, including the vagina, skin, and the mouth. But for some people, the reaction can affect their whole body, causing hives and even leading to anaphylaxis.

The thing is, the woman in this case study had no previous history of sensitivity to semen in any other relationships. She also hadn’t eaten anything weird, hadn’t been bitten by any insects, and neither had she taken any drugs or medications.

But her partner had.

In the five days leading up to the incident, the 32-year-old man had been taking ibuprofen and Augmentin, a type of prescription antibiotic medication, to treat his middle ear infection. He’d taken his latest dose 4 hours before the couple had sex.

Augmentin contains a type of penicillin called amoxicillin, a common type of antibiotic. Having ruled out everything else, the doctors now had the most likely culprit on hand.

Drug allergies, especially to certain antibiotics, are actually the most common cause of anaphylaxis in adults. While many people think they have a penicillin allergy when they do not, this woman was actually diagnosed with her allergy as a child – although the doctors explain they’d never seen an instance of the allergy quite like this.

“To our knowledge, this is the first reported case of a possible amoxicillin induced anaphylaxis in a woman after an oral sexual contact with a man who was taking the drug,” the team writes in the case study.

The doctors note that few studies have investigated whether drugs might get concentrated in semen, but they note that it’s theoretically plausible in this case due to the chemical composition of seminal plasma and amoxicillin, which readily dissolves in fats.

Thankfully, the patient was treated with anaphylaxis medication and made a full recovery. Her doctors decided to write up a case report when they realised they might have a unique event on their hands; internet searches revealed that other people with drug allergies have worried about something like this happening, but there was nothing in the medical literature.

Their recommendation is to use condoms if you’re taking any medications to which your partner could be allergic.

“We think that as clinicians it is important to be aware of this phenomenon … to inform and prevent potentially serious reactions in sensitised patients,” they conclude.

The case study was published in BMJ Case Reports.

Read More

Leave a Reply